Agustín Vicente, Marta; Fernandez de Bobadilla, Javier

Intersection Space Constructible Complexes

Doc. Math. 25, 1653-1725 (2020)
DOI: 10.25537/dm.2020v25.1653-1725
Communicated by Thomas Peternell


We present an obstruction theoretic inductive construction of intersection space pairs, which generalizes Banagl's construction of intersection spaces for arbitraty depth stratifications. We construct intersection space pairs for pseudomanifolds with compatible trivial structures at the link fibrations; this includes the case of toric varieties. We define intersection space complexes in an axiomatic way, similar to Goresky-McPherson axioms for intersection cohomology. We prove that if the intersection space pair exists, then the pseudomanifold has an intersection space complex whose hypercohomology recovers the cohomology of the intersection space pair. We characterize existence and uniqueness of intersection space complexes in terms of the derived category of constructible complexes. In the case of algebraic varieties we show that a parallel obstruction theory in the derived category of Mixed Hodge Modules endowes intersection space cohomology with a Mixed Hodge Structure if the obstruction vanishes. We find classes of examples admitting intersection space complex, and counterexamples not admitting them which illustrate the use of the previously developed obstruction theory (counterexamples were known previously by various specialists). We prove that the (shifted) Verdier dual of an intersection space complex is an intersection space complex. We prove a generic Poincaré duality theorem for intersection space complexes.

Mathematics Subject Classification

32S60, 14F08, 14F45, 55N33, 55N30, 55U30


intersection spaces, intersection cohomology, Poincaré duality for singular spaces


  • 1. M. Banagl. Topological invariants of stratified spaces. Springer, Berlin, 2007. zbl 1108.55001; MR2286904.
  • 2. M. Banagl. Singular spaces and generalized Poincaré complexes, Electron. Res. Announc. Math. Sci. 16 (2009), 63-73. DOI 10.3934/era.2009.16.63; zbl 1215.55003; MR2577502.
  • 3. M. Banagl. Intersection spaces, spatial homology truncation and string theory. Lecture Notes in Mathematics, vol. 1997. Springer-Verlag, Berlin, Heidelberg, 2010. DOI 10.1007/978-3-642-12589-8; zbl 1219.55001; MR2662593.
  • 4. M. Banagl. First cases of intersection spaces in stratification depth 2, J. of Singularities 5 (2012), 57-84. DOI 10.5427/jsing.2012.5e; zbl 1292.55002; MR2928934.
  • 5. M. Banagl. Isometric group actions and the cohomology of flat fiber bundles, Groups Geom. Dyn. 7, no. 2 (2013), 293-321. DOI 10.4171/GGD/183; zbl 1275.55008; MR3054571; arxiv 1105.0811.
  • 6. M. Banagl, N. Budur, L. Maxim. Intersection spaces, perverse sheaves and type IIB string theory, Adv. Theor. Math. Phys. 18, no. 2 (2014), 363-399. DOI 10.4310/ATMP.2014.v18.n2.a3; zbl 1405.14045; MR3273317; arxiv 1212.2196.
  • 7. M. Banagl, B. Chriestenson. Intersection spaces, equivariant Moore approximation and the signature, J. of Singularities 16 (2017), 141-179. DOI 10.5427/jsing.2017.16g; zbl 1394.55006; MR3687584; arxiv 1607.05848.
  • 8. M. Banagl, E. Hunsicker. Hodge theory for intersection space cohomology, Geometry and Topology 23, no. 5 (2019), 2165-2225. DOI 10.2140/gt.2019.23.2165; zbl 07121750; MR4019892; arxiv 1502.03960.
  • 9. M. Banagl, L. Maxim. Intersection spaces and hypersurface singularities, J. of Singularities 5 (2012), 48-56. DOI 10.5427/jsing.2012.5d; zbl 1292.32017; MR2928933.
  • 10. M. Banagl, L. Maxim. Deformation of singularities and the homology of intersection spaces, J. Topol. Anal. 4, no. 4 (2012), 413-448. DOI 10.1142/S1793525312500185; zbl 1269.32017; MR3021771; arxiv 1101.4883.
  • 11. M. A. de Cataldo, L. Migliorini. The decomposition theorem, perverse sheaves and the topology of algebraic maps, Bull. Amer. Math. Soc. 46, no. 4 (2009), 535-633. DOI 10.1090/S0273-0979-09-01260-9; zbl 1181.14001; MR2525735; arxiv 0712.0349.
  • 12. J. T. Essig. Intersection space cohomology of three-strata pseudomanifolds. Apr 2018, to appear in J. Topol. Anal. arxiv 1804.06690.
  • 13. C. Geske. Algebraic intersection spaces, J. Topol. Anal. 12, no. 4 (2020), 1157-1194. DOI 10.1142/S1793525319500778; MR4146576; arxiv 1802.03871.
  • 14. C. G. Gibson, K. Wirthmüller, A. A. du Plessis, E. J. N. Looijenga. Topological stability of smooth mappings, Lecture Notes in Math., vol. 552, Springer-Verlag, Berlin, New York, 1976. DOI 10.1007/BFb0095244; zbl 0377.58006; MR0436203.
  • 15. M. Goresky, R. MacPherson. Intersection homology theory. II, Invent. Math. 72, no. 1 (1983), 77-129. DOI 10.1007/BF01389130; zbl 0529.55007; MR0696691.
  • 16. M. Klimczak. Poincaré duality for spaces with isolated singularities, Manuscripta Math. 153 (2017), 231-262. DOI 10.1007/s00229-016-0884-5; zbl 1368.55005; MR3635981; arxiv 1507.07407.
  • 17. W. S. Massey. A basic course in algebraic topology. Graduate Texts in Mathematics, vol. 127, Springer-Verlag, New York, 1991. zbl 0725.55001; MR1095046.
  • 18. R. MacPherson, K. Vilonen, Elementary construction of perverse sheaves, Invent. Math. 84 (1986), 403-435. DOI 10.1007/BF01388812; zbl 0597.18005; MR0833195.
  • 19. L. Maxim. Intersection spaces, perverse sheaves and string theory, J. of Singularities 15 (2016), 118-125. DOI 10.5427/jsing.2016.15f; zbl 1348.32014; MR3562857.
  • 20. S. Ramanan. Global calculus. Graduate Studies in Mathematics, vol. 65, American Mathematical Society, Providence, Rhode Island, 2004. zbl 1082.58019; MR2104612.
  • 21. M. Saito. Mixed Hodge modules, Publications of R.I.M.S. 26, no. 2 (1990), 221-333. DOI 10.2977/prims/1195171082; zbl 0727.14004; MR1047415.


Agustín Vicente, Marta
BCAM, Basque Center for Applied Mathematics, Mazarredo 14, E48009 Bilbao, Spain
Fernandez de Bobadilla, Javier
IKERBASQUE, Basque Foundation for Science, Maria Diaz de Haro 3, E48013, Bilbao, and BCAM, Basque Center for Applied Mathematics, Mazarredo 14, E48009 Bilbao, Spain